Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 122, NWS Twin Cities, MN

May 12, 2022Morrison County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 12, 2022, 7:31 PM CDT for Morrison County, Todd County, Minnesota. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 7:31 PM CDT (00:31 UTC)
Expired
May 12, 2022, 8:15 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Morrison County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:33 PM CDTTORNADO2 Ssw Clarissa, MNCORRECTS TIME OF PREVIOUS TORNADO REPORT FROM 2 SSW CLARISSA. HUNDREDS OF TREES WERE UPROOTED OR BROKEN. SEVERAL OUTBUILDINGS LOST ROOFS. THE DAMAGE PATTERN IN THIS PART OF TODD COUNTY WAS VERY COMPLICATED, BUT GROUND AND AERIAL SURVEYS REVEALED A TORNADO MOVE
May 12, 7:46 PM CDTTORNADO6 Wnw Randall, MNCORRECTS TIME OF PREVIOUS TORNADO REPORT FROM 6 WNW RANDALL. THIS TORNADO BROKE OR UPROOTED HUNDREDS OF TREES AND PARTIALLY TOOK THE ROOF OFF TWO BUILDINGS IN CUSHING. IT DISSIPATED JUST NORTHEAST OF CUSHING AFTER BEING ON THE GROUND FOR 2.9 MILES. THE TORNADO
May 12, 7:51 PM CDTTORNADO6 N Randall, MNCORRECTS TIME OF PREVIOUS TORNADO REPORT FROM 6 N RANDALL. HUNDREDS OF TREES WERE UPROOTED OR SNAPPED AS IT MOVED ALONG THE EAST SIDE OF LAKE ALEXANDER. MANY TREES CAME DOWN ON VEHICLES, SHEDS AND CABINS. ITS PATH LENGTH WAS 3.6 MILES. THE TORNADO WAS RATED EF
May 12, 7:57 PM CDTTSTM WND DMG8 N Randall, MNA QUARTER TO A HALF MILE OF TREES BLOWN DOWN ON THE EAST SIDE OF LAKE ALEXANDER. WIDTH OF THE BLOWDOWN WAS ABOUT 200 YARDS AND ALL OF THE TREES WERE FACING NORTHEAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS53 KMPX 130031
SVRMPX
MNC097-153-130115-
/O.NEW.KMPX.SV.W.0122.220513T0031Z-220513T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
731 PM CDT Thu May 12 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Todd County in central Minnesota...
  Morrison County in central Minnesota...

* Until 815 PM CDT.

* At 731 PM CDT, severe thunderstorms were located along a line
  extending from near Bertha to 5 miles east of Long Prairie to near
  Avon, moving northeast at 75 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Bertha and Hewitt around 735 PM CDT.
  Royalton around 740 PM CDT.
  Staples Airport around 745 PM CDT.
  Motley around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows! 

A Tornado Watch remains in effect until midnight CDT for central and 
east central Minnesota.

&&

LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
      4633 9443 4627 9434 4623 9440 4616 9437
      4616 9381 4582 9377 4583 9428 4599 9442
      4615 9515 4637 9516
TIME...MOT...LOC 0031Z 207DEG 64KT 4622 9506 4597 9475 4565 9440 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:32 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 12, 3:32 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Thu May 12 2022

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu May 12 2022

Key Messages:

- Another round of potentially severe storms expected this
evening/tonight, although they will be weakening as they head east.

Storms have been ongoing all day in central Minnesota but are
exiting our CWA currently. A few cells have also gone up in northern
west-central Wisconsin as well which will move northeast out of the
area. A noticeable warm front is moving north through southern
Minnesota with 70s ahead of the front and some lower 90s behind it.
As a strong trough pushes north through the Dakotas, thunderstorms
are expected to break out late this afternoon in eastern South
Dakota and quickly merge into a line that will rapidly move across
the forecast area through midnight or so. With these initial storms
in a very unstable airmass and steep mid-level lapse rates, large
hail is possible but shear is not great and as the storms move east
it looks like an outflow boundary will move out ahead of the storms
as they move into central and eastern Minnesota and the storms should
weaken. The largest threat with these storms will be damaging winds
as they move east, with the biggest threat in western Minnesota with
the threat lessening to the east as the outflow boundary outruns the
storms. Wind Gusts will have the potential to reach 70 MPH or more
in western Minnesota. The outflow boundary and weakening
thunderstorms should reach the west Twin Cities metro around 9 or 10
pm, and by that point wind gusts may only be in the 40-50 MPH range.
There is still a good bit of uncertainty as to how strong the storms
will be as CAMs have been fairly consistent in rapidly weakening the
line of storms just as they reach the vicinity of the metro.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu May 12 2022

Saturday through Wednesday - The extended will be fairly quiet with
a quasi-zonal upper level flow setting up over the weekend.
Temperatures will trend cooler over the weekend but remain several
degrees above normal before turning closer to average next week. The
most significant  change will be the drier air that settles in
across the region. Model guidance has dew points in the 40s and 50s,
a far cry from the current Summer-like values. The EPS and GEFS
bring a surge of moisture towards the end of the forecast period.
This will bring our next meaningful chance for precip on Wednesday
and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM CDT Thu May 12 2022

Thunderstorms in central Minnesota will continue moving off to the
northeast leaving terminals dry through the afternoon and early
evening. Another strong line of thunderstorms will move into western
Minnesota around 8 PM and head eastward, but as it does it will be
weakening. It looks like a gust front will form and race ahead of the
showers, and we will watch for this development which could bring
stronger winds across the area. After the initial stronger storms
pass there may be a few hours of -SHRA/-TSRA before we begin to clear
out. Winds will be mainly from the east ahead of a warm front moving
northward through the region, then become SE behind the front with
gusts into the 20s.

KMSP...Currently looks like the best chance for thunderstorms at the
terminal comes around 10 pm as a weakening line of storms moves
across. It is questionable how strong the storms will be at that
time, but it looks like a gust front will move out ahead of the
storms and may bring some gusty winds to around 40 MPH, but
confidence is not great. There could be a brief break in activity
after the initial storms, but then it looks like a few hours of
-shra/-tsra coming in behind.

/OUTLOOK FOR KMSP/

SAT...VFR. Chc PM -SHRA/MVFR. Wind SW to NW 10-15g25kts.
SUN...VFR. Chc PM -SHRA/MVFR. Wind W 10-15kts.
MON...VFR. Wind NW 10-15g25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...DPH
SHORT TERM...CEO
LONG TERM...BPH
AVIATION...CEO
Hazardous weather outlook, May 12, 4:25 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
425 PM CDT Thu May 12 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
425 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe storms are likely late this afternoon through
this evening, starting in southwestern Minnesota then spreading
northeast across much of central and eastern Minnesota into
western Wisconsin. Damaging wind gusts and large hail will be the
primary threats, though a few tornadoes cannot be ruled out.
Severe weather potential is highest in western and central
Minnesota then diminishing going eastward.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

In the hours before

Local storm report, May 12, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 WSW PAYNESVILLE       45.37N 94.74W
05/12/2022  M67 MPH          STEARNS            MN   AWOS

            MEASURED AT PAYNESVILLE AIRPORT.

&&

MKM
Local storm report, May 12, 7:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 W NEW ULM             44.32N 94.50W
05/12/2022  M58 MPH          BROWN              MN   AWOS

            MEASURED AT NEW ULM AIRPORT.

&&

MKM
Local storm report, May 12, 7:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 E GLENWOOD            45.65N 95.32W
05/12/2022  M59 MPH          POPE               MN   AWOS

            MEASURED AT GLENWOOD AIRPORT.

&&

MKM
Local storm report, May 12, 7:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     GARFIELD                45.94N 95.49W
05/12/2022                   DOUGLAS            MN   TRAINED SPOTTER

            POWER LINES DOWN, SEMI TIPPED OVER.

&&

PEM
Local storm report, May 12, 7:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     RICHMOND                45.45N 94.52W
05/12/2022  M70 MPH          STEARNS            MN   PUBLIC

            REPORTED FROM STEARNS COUNTY EM.

&&

PEM
Local storm report, May 12, 7:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     4 ESE BELGRADE          45.43N 94.93W
05/12/2022  M63 MPH          STEARNS            MN   MESONET

            MESONET STATION MN043 BELGRADE 3ESE.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:00 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXChippewa, Douglas, Kandiyohi, Pope, Stevens, Swift45 min
May 12, 7:02 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan58 min
May 12, 7:08 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXBenton, Meeker, Morrison, Sherburne, Stearns, Todd and 1 more67 min
May 12, 7:09 PM CDTTornado WarningMPXDouglas21 min
May 12, 7:14 PM CDTTornado WarningMPXKandiyohi, Stearns16 min
May 12, 7:32 PM CDTTornado WarningMPXTodd13 min
May 12, 7:36 PM CDTTornado WarningMPXMorrison, Stearns9 min
May 12, 7:44 PM CDTTornado WarningMPXBenton, Morrison, Stearns16 min
May 12, 7:45 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin, McLeod, Meeker, Scott and 3 more60 min
May 12, 7:48 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Mille Lacs, Sherburne57 min
May 12, 7:55 PM CDTTornado WarningMPXBenton, Morrison20 min
May 12, 7:56 PM CDTTornado WarningMPXMorrison19 min
May 12, 8:03 PM CDTTornado WarningMPXMorrison12 min
May 12, 8:06 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison54 min
May 12, 8:25 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Ramsey, Washington39 min
May 12, 8:35 PM CDTSpecial Weather StatementMPXMorrison85 min
May 12, 8:54 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine36 min
May 12, 9:03 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood27 min
May 12, 9:17 PM CDTSpecial Weather StatementMPXChippewa28 min
May 12, 10:17 PM CDTSpecial Weather StatementMPXBenton28 min
May 13, 3:07 AM CDTRiver Flood WarningMPXMille Lacs11 hr
May 13, 9:11 AM CDTRiver Flood WarningMPXSherburne, Stearns, Wright21 days
May 13, 9:13 AM CDTRiver Flood WarningMPXStearns21 days
May 13, 9:18 AM CDTRiver Flood WarningMPXTodd67 hr
May 13, 1:53 PM CDTRiver Flood WarningMPXKanabec58 hr
May 13, 2:50 PM CDTRiver Flood WarningMPXAnoka, Hennepin21 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.